Gabapentin and losing weight

13»

Replies

  • ew_david
    ew_david Posts: 3,474 Member
    I realize this thread is old, but I'm answering anyway.

    I've been on gabapentin for 2 months. Started at 600mg/day and now up to 900mg/day. In that time, I've steadily lost 5 pounds. I'm only posting for someone who may be reading this and is now scared they're going to gain or not lose any weight. It's not like that for everyone.
  • mslucia10
    mslucia10 Posts: 5 Member
    Thanks dracarys - I just started taking it and this thread scares me!
  • ehensarling17
    ehensarling17 Posts: 95 Member
    Thanks, dracarys!!! I needed a little boost. I’m on 900mg/day for fibromyalgia and brachial plexus compression in my shoulder. It has helped my shoulder pain SO much but I’m having trouble getting the scale to move. It’s such a vicious cycle: not on meds and in so much pain that you can’t function let alone exercise....or take meds, feel better and possibly gain weight! I’ll take the pain relief.
    _dracarys_ wrote: »
    I realize this thread is old, but I'm answering anyway.

    I've been on gabapentin for 2 months. Started at 600mg/day and now up to 900mg/day. In that time, I've steadily lost 5 pounds. I'm only posting for someone who may be reading this and is now scared they're going to gain or not lose any weight. It's not like that for everyone.

  • MissyCHF
    MissyCHF Posts: 337 Member
    I have been prescribed Gabapentin since early July for arthritic pain, I have had no ill effects. My weight loss has slowed but I don't put that down to the drug. I think it is a natural occurrence after losing weight fairly quickly in the first six months of the year. I take 6 x 300 mg spread throughout the day.
  • jenmarrs429
    jenmarrs429 Posts: 45 Member
    I took 900mg gabapentin for a year for severe restless leg syndrome. It made me super hungry but probably saved my life so it was worth the aggravation!
  • JenBlalock
    JenBlalock Posts: 16 Member
    I've been taking 300 mg Gabapentin at night for restless leg syndrome. I've been dieting and working out and the weight is not coming off as I would expect from past experiences. I think I'll stop taking Gabapentin when possible and see if I can't lose some. I've gained 25 pounds in the last 8 months! That's pretty ridiculous.
  • sumoftheparts
    sumoftheparts Posts: 3 Member
    Thanks all for this interesting post. I am tapering off 600 mg of gabapentin with medical supervision. I have gained about 30 lbs since starting it about 2 years ago, but for my body, that up and down isn't unusual.

    I have been trying to lose weight on Weight Watchers for about 1 year, but although the old system worked for me, this one hasn't- maybe the two are linked.

    Anyways- looking for advice on weight loss and other side effects of slowly (and smartly) tapering off this drug. Thanks!
  • cerise_noir
    cerise_noir Posts: 5,468 Member
    I’m on a similar drug, pregabalin and find that I can lose weight without any problems. It did cause water retention when I first started taking it, but that doesn’t happen anymore.
  • janicemaryhinde
    janicemaryhinde Posts: 1 Member
    Pumping this up. I'm on 600 mg gabapentin a day for nerve pain from three lumbar herniated discs and cervical stenosis, since summer 2019, and I've put on a lot of weight. In spite of now eating only 1000 calories daily, I lose no weight. This is very unusual for my old self so I'm sure it's the gabapentin. I'll try to taper it with my doctor's guidance but I think it will have to be a slow taper after three years of use.
  • sarah7591
    sarah7591 Posts: 249 Member
    I have been on it for one year for Restless Leg. I have not gained any weight but I do take it at nighttime.
  • parkerpowerlift
    parkerpowerlift Posts: 190 Member
    Also bumping this thread. Minus a 2-month lapse when I changed jobs in 2019, I've been on Gabapentin for almost 4 years now for neuropathy pain, restless leg syndrome, full-body tremors, and insomnia. I take 900 mg nightly and now am fully dependent on it to get sleep.

    I've had too many life circumstances since I started taking it for me to JUST blame the meds. I got out of a toxic LTR, had 2 foster kiddos leave my life, changed jobs, found out I was autistic, I've moved a couple of times since starting the meds. I've been in therapy for the last 2 years to try to get my head and my heart right, but I sadly have gained well over 40-50 lbs since starting the meds and I struggle with cycling through the same 5-10 lbs lost.

    I honestly think my weight loss *isn't* related to the meds, personally, but due to lifestyle choices, coping mechanisms, and the fact that I'm no longer an endurance athlete.